Oregon, 2009Heavy Snow in Oregon, January 5, 2009
January 5, 2009 · NWS BOI · 1 event in 1 county or zone
A warm and moist overrunning set up provided ample lift and moisture for a strong Pacific storm that hit much of Western Idaho and Eastern Oregon with heavy snow and gusty winds during the overnight hours between the fourth and fifth of January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist overrunning set up provided ample lift and moisture for a strong Pacific storm that hit much of Western Idaho and Eastern Oregon with heavy snow and gusty winds during the overnight hours between the fourth and fifth of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 5, 3:11 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 5, 3:11 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
311 AM MST MON JAN 5 2009
.SHORT TERM...TODAY THROUGH TUESDAY...FAST HITTING WINTER STORM
WITH LOTS OF WIND AND DECENT SNOWFALL HAS BEGUN TO IMPACT THE
REGION. PREVIOUS ADVISORIES AND WARNINGS LEFT IN PLACE...EXCEPT TO
CHANGE THE WIND ADVISORY FOR THE OWYHEES AND THE SOUTHWEST
HIGHLANDS TO WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING
SNOW. THE NEW PRODUCTS WILL BE OUT SHORTLY.
WINDS HAVE BEEN UP ALL NIGHT OVER MOST OF THE REGION...WITH
SNOWFALL AT BURNS...MCCALL...BAKER...AND ONTARIO. SNOW HAS JUST
BEGUN IN BOISE. WITH COLD TEMPS AND MODERATE WINDS...WE WILL SEE
THE INITIAL SNOWS JUST BLOW ACROSS THE ROADWAYS. HOWEVER...AS THE
MORNING COMMUTE KICKS IN...THE SNOW WILL BEGIN TO BE PACKED INTO
ICE ON MANY OF THE ROADWAYS. THIS WILL CREATE DANGEROUS DRIVING
CONDITIONS...AND FOLKS SHOULD ALLOW LOTS OF EXTRA TIME THIS
MORNING TO GET TO WORK OR SCHOOL. THE HEAVIEST PERIOD OF SNOW FOR
THOSE IN THE CALDWELL TO BOISE CORRIDOR WILL BE FROM 5 AM TO 8 AM
MST. IN THIS TIME...UP TO 3 INCHES OF SNOW MAY FALL...WITH MUCH OF
IT BLOWING OFF THE ROADS AND DRIFTING UP AGAINST WHATEVER
OBSTACLES HAPPEN TO BE AROUND. INCIDENTALLY...THIS WILL MAKE
SNOWFALL MEASUREMENT VERY TRICKY TODAY.
TEMPS WILL BE COLD...OBVIOUSLY...BUT EVEN WITH THAT SAID HAVE GONE
TOWARD THE COLDEST OF THE GUIDANCE TODAY THROUGH TUESDAY.
EXCEPTION WILL BE WHERE WARM AIR WILL WORK ITS WAY FROM SE TO NW
INTO THE CWA LATER TODAY THROUGH TUESDAY. SNOW WILL TURN TO RAIN
OVER SOUTHERN HARNEY AND MALHEUR COUNTIES THIS AFTERNOON...AND
OVER ALL BUT THE MOUNTAINS ON TUESDAY. WE WILL SEE A BREAK IN THE
PRECIPITATION TONIGHT. SNOW WILL RETURN TUESDAY TO THE TREASURE
VALLEY...BUT WILL CHANGE TO RAIN IN THE AFTERNOON BELOW 3000 FEET.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...RIDGE BUILDING OVER THE
EASTERN PACIFIC WILL KEEP A MOIST NORTHWEST FLOW OVER THE NORTHWEST.
SHOWERS WILL LINGER MAINLY ACROSS THE WEST CENTRAL AND BOISE
MOUNTAINS THROUGH WEDNESDAY WITH SNOW LEVELS AROUND 6500 FT MSL.
WARM ADVECTION OVER THE REGION ON WEDNESDAY WILL BRING HIGH
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL. SHORTWAVE TROUGH AND WEAK
COLD FRONT WILL MOVE THROUGH SE OREGON AND SW IDAHO ON THURSDAY
BRINGING AN INCREASED CHANCE OF PRECIPITATION AND DROPPING SNOW
LEVELS TO AROUND 4500 FT. SNOW TOTALS ABOVE 6500 FEET OVER THE 48
HOURS /WEDNESDAY AND THURSDAY/ THROUGH THE WEST CENTRAL AND BOISE
MOUNTAINS WILL BE SIGNIFICANT...12 TO 30 INCHES. VALLEYS THROUGH
THESE MOUNTAINS WILL ONLY SEE A TRACE UP TO 5 INCHES IN THE SAME
PERIOD. EXCELLENT MODEL AGREEMENT THAT THE RIDGE WILL SHIFT INTO THE
WEST FOR THE WEEKEND BRINGING DRIER CONDITIONS. THERE IS STILL THE
QUESTION OF WHETHER A TEMPERATURE INVERSION WILL FORM UNDER THE
RIDGE. FOR NOW HAVE TRENDED TEMPERATURES TOWARD ENSEMBLE GUIDANCE
WHICH KEEPS LOWS NEAR NORMAL AND HIGHS ABOUT 5 DEGREES ABOVE NORMAL.
IF AN INVERSION DOES FORM...VALLEY TEMPS WILL NEED TO BE LOWERED AND
MOUNTAINS WARMED.
&&
.AVIATION...WIDESPREAD SNOW THROUGHOUT SE OREGON AND SW IDAHO TODAY
WILL MAKE FOR MVFR-LIFR CONDITIONS AND MOUNTAIN OBSCURATION. WARMER
AIR MOVING INTO SE OREGON THIS AFTERNOON WILL TURN THE PRECIPITATION
TO RAIN BELOW 4000 FT MSL...HELPING TO IMPROVE CONDITIONS.
PRECIPITATION WILL LIGHTEN IN INTENSITY EVERYWHERE EXCEPT THE WEST
CENTRAL AND BOISE MOUNTAINS BY THIS AFTERNOON WHICH WILL ALSO
IMPROVE CONDITIONS. SE-SW SURFACE WINDS WILL BE GUSTY THROUGHOUT THE
AREA WITH GUSTS OF 20-40 KTS EXPECTED...MAKING FOR AREAS OF BLOWING
AND DRIFTING SNOW. WINDS WILL SHIFT TO W-NW LATE THIS AFTERNOON. NW
WINDS ALOFT WILL BE STRONG.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR IDZ015-
IDZ029.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR IDZ016-IDZ030.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR IDZ012-
IDZ014.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR IDZ011-
IDZ013-IDZ028.
OR...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR ORZ064.
WIND ADVISORY UNTIL 5 PM MST /4 PM PST/ THIS AFTERNOON FOR
ORZ061-ORZ063.
WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR ORZ062.
&&
WEATHER.GOV/BOISE
SHORT TERM...SP
LONG TERM....DF
AVIATION.....DFHazardous weather outlook, Jan 4, 5:25 AM MST, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
525 AM MST SUN JAN 4 2009
IDZ011>016-028>030-ORZ061>064-051230-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
525 AM MST SUN JAN 4 2009 /425 AM PST SUN JAN 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT FOR THE
WEST CENTRAL AND BOISE MOUNTAINS...BAKER COUNTY...CAMAS PRAIRIE
AND THE UPPER TREASURE VALLEY. THIS STORM WILL BRING GUSTY
WINDS AND WIDESPREAD SNOWFALL THROUGH MONDAY. REFER TO THE WINTER
STORM WATCH FOR SPECIFIC TIMING...SNOW ACCUMULATIONS AND WIND
SPEEDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER PACIFIC STORM WILL IMPACT THE FORECAST AREA ON TUESDAY.
EXPECT HIGHER SNOW LEVELS WITH THIS SYSTEM...FOR GREATEST SNOWFALL
ACCUMULATIONS THROUGHOUT THE WEST CENTRAL AND BOISE MOUNTAINS AND
HIGHER ELEVATIONS OF BAKER COUNTY. RAIN WILL BE THE PREDOMINANT
PRECIPITATION TYPE THROUGHOUT LOWER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
Heavy Snow, Baker
- When
- January 5, 5:00 AM MST to 3:00 PM MST
- Where
- Baker forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
Baker County Sheriff's office, Oregon Deparment of Transportation and trained spotters reported from five to ten inches of snow closing Interstate 84 and many local roads as well as schools and businesses.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, January 5 to 8, 2009$1.0 million · 56 kt wind · 20 events
- Winter Weather in Texas, January 5, 2009$150,000 · 10 events
- Winter Weather in Texas, January 5, 2009$129,000 · 8 events
- Winter Weather in Arkansas, January 5 to 6, 200937 events
- Winter Weather in Illinois, January 5 to 6, 200919 events
- Winter Weather in Kentucky, January 5 to 6, 200914 events
- Winter Weather in Missouri, January 5 to 6, 200911 events
- Ice Storm and Winter Weather in Arkansas, January 5 to 6, 20097 events
- Winter Weather in Texas, January 5, 20096 events
- Winter Weather in Indiana, January 5 to 6, 20096 events
- Winter Storm and Winter Weather in Colorado, January 5 to 7, 20094 events
- Ice Storm and Winter Weather in Tennessee, January 5 to 6, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150877.